Does anyone else notice swelling of face and body and bloating after taking levothyroxine

It's an addition to my further question about how people knew levo was not for them

Every time I take it I get swollen tongue face body and feel very sick lately it has got worse I feel dreadful

Or do u think its just because I'm so stressed

I think I need to make another call to the endos secretary to see if I can be seen earlier jan August

Thank you

Julia xxxx

7 Replies

  • That's really scary and sounds like you are describing a very very serious allergic reaction!!! I have been getting a large, irregular and inconsistent swelling on the left side of my face recently it's been nearly a year.

    I have been referred to an ENT went for three appointments, They tested, swabbed, ultrasound, x-ray and endoscoped but found no explanation!

    The ENT chap said the only thing he could say was most likely in cases like these 95% of the time it was due to dental problems of some kind.

    I dutifully went to dentist who also did x-rays and poked around but could find nothing sent me back to ENT who said best course was to assume infection there that was too well hidden and hit it hard with major dose of antibiotics which we did and swelling seemed to be smaller after.

    So the next follow up appointment I cancelled because tests were getting more vicious and I couldn't face another accusation of all imagined (I took a picture of the swelling to prove it happened but they still made me feel as if I was making it up).

    It's been happening again but I spoke to my GP and we've just gone straight to antibiotics to see what happens ......... It's a bit like being in an episode of "House" lol

    But I've been on level thyroxine for over 10 years and this has been happening for 18 months so far and unlike you does not involve swelling of the tongue mine is centred round glands and lymph nodes.

    I AM SURE THE THYROXINE LEAFLET SAYS under side effects that any swelling of face, tongue and airway you need to speak to doctor immediately or get to A & E because of risk of anaphylactic shock or blocked airway from the swelling!!!

    Or maybe worth ringing 111 the NHS Symptom checker line???

    I'm probably wrong so I hope you get proper advice and help from the knowledgeable people on here they really are amazing at making things understandable! :)

  • Bless u thank u

    I have been to a and e with this before last year when I was on steroids and loads of other meds - had t come off them

    My airways are clear it's just everything blows up and my tongue doesn't fit my mouth ! My husband says my tongue must be massive then cheeky git xxxxxxx

    But I too get it where the lymph nodes are even the groin sorry too much xxxx

    Really wierd I have spoken with regards to this to gp for a year nearly- and like you come up blank

    My stomach one minute looks ok then the next about 9 months pregnant

    Then my legs feel like they don't belong to but an elephant and my arms get bloated and painful

    My face also does it and feels hot?????!!!!!!

    I'm just trying to piece everything together as to why I have felt so crap for so long

    I'm off food at mo so can't be anything I've eaten - then don't want to eat coz of swollen feeling

    Thank u so much for a reply

    I really hope my endo has time for me next time I see her

    God I feel like a hypochondriac

    Thank u

    Julia xxxxxxxxxxxxx

  • definitely sounds like an allergic reaction. Not all reactions block the airways, but there is no saying when one could become more serious. I would be looking for an emergency appointment with the gp/endo.

  • Many thanks I am talking to her secretary today xxx

  • You may be allergic to one or more of the 'other ingredients' in the levo. I was and now take purified thyroxine manufactured by Martindales. It was a bit of a struggle getting it prescribed but I no longer have allergic symptoms. Just a thought. :)

  • Definitely

    Thank u

    Will deffo bring this up

    Thanks julia xxxxxx

  • I have had swelling of lips and urticaria (hives) on my arms from elbow to hands. I also felt sick and threw up a few times after getting a new presciption increasing my levothyroxine and reported it to my doc but they didn't seem too concerned. I had a reaction recently when I swapped from Eltroxin to Mercury Pharma. I got urticaria and a bloated stomach. I reported it to my GP and this time I reported it to the company. It sounds like a really nasty reaction you've had and I would definitely check it out!!

You may also like...